Jump to content
CrazyBoards.org

strong venlafaxine side effects?


Recommended Posts

Hi! I'm new here and very new to this type of medication.

I recently went to see a doctor who recommended I try venlafaxine  and gave me prescription for 37.5 mg once a day for the first week and eventually working my way up to a higher dose.

I tried the first 37.5 dose yesterday, both the doctor and pharmacist told me it would take at last 4 weeks or so to notice anything different. I took the pill with some cereal around 3:30 pm, and at about 9-10pm I started to feel a bit off.

My stomach had started to bother me, it wasn't too odd to me at first because I'd eaten somewhat poorly all day, My boyfriend offered to make some food and he got me a sandwich.

The nausea got much worse, I felt hungry but I could barely even look at the sandwich he'd put out because I started to feel like I was going to throw up.

My head started to swim, I started to feel really dazed, my mind kept going in between being off in lala land and getting super focused on stuff like my hand, blanket seams etc. I felt shaky and feverish, my boyfriend said it wasn't running a temperature when he checked my head but told me my face looked really flushed. I started to feel really panicky at some points.

I was drowsy as well and when my nausea eventually went down a little I drank my water, forced a couple bites of my sandwich and went to bed. I woke up numerous times in my sleep and had a difficult time falling back asleep when this happened.

 

Today I'm not taking it, I don't know if I'm not giving it a fair chance since it was only one day and it's likely my issues could have come from eating poorly in the first place, but between my experience last night and seeing that the withdrawl symptoms can be so extreme, I'm starting to question taking this medication. I'm not coming up with much searching for other people experiencing this, though. I suppose I could have just happened to have some sort of a bug in the first place? placebo effect? It seems like a really delayed side effect.

I'm having trouble turning up any info if this is a known issue with the medication or just me.

 

Edit: eugh and just now I see there's an entire subforum for side-effects, sorry!

Edited by Moth
Link to comment
Share on other sites

Nausea when you are first starting a medication is really common, For me it passed after a few days, and was gone by a week or two. But it does really suck while you are starting a medication.

Link to comment
Share on other sites

You're right, you're not giving it a fair shake but good for you! I gave Effexor a fair shake and got addicted to Ambien, overdosed on Trazodone and ended up in the ER all in an attempt to quell those effexor jitters! You should be proud of yourself for following your gut, I wish I had. 

 

What you experienced is totally normal (at least in my experience) when starting Effexor. In fact, I would venture so far as to say that one should EXPECT to feel like crap for a few days (or even weeks) when trialing a new drug. In general, a good rule of thumb for giving a drug a fair shake with regard to sideeffects is at least two weeks with three to four weeks being a really fair shake if you can stand it. Usually sideeffects will crop up and disappear within that two week window: if they are troublesome and are still there by the beginning of week 4, then you're probably stuck with them as long as you are on the drug. 

 

Some theories postulate that if you taper up super slowly the sideffects will go away and not stay with you. Another drug trialing viewpoint suggests that side effects that occurred when one first tried a certain drug may mor may no manifest upon the second trial of same drug. whatever, its all horse crap. Stay with your gut feeling but do know that once you go down the med merry go round path searching for that elusive band aid it's hard to stop looking, precisely because one is looking for THE drug that does not have sideffects (which does not exist, IMO). 

Link to comment
Share on other sites

Hi Moth.

I have gone on and off venlafaxine many times over the years. It's had its good sides but my pdoc now feels it's destabilising my BP so I am off it again. Just wanted to say that every time I have gone back on it, I have felt absolutely awful for the first 3 days. Nausea, dizziness and headaches. If I try to get up, I want to puke, my head pounds and I can't stay steady on my feet. I now know just to go to bed for 3 days, I take painkillers for the headaches. I go onto it over a weekend so I can do that. I've always gone straight onto 75mg. The increase to 150mg after that, is uneventful. It was just those first 3 days that were bad, after that it all went away.

 

I've also not had withdrawals when going off. This last time I went off slowly and had no problems. I was taken off abruptly before too, and also had no problems.

 

Side-effects generally hit long before the effects do, especially with ADs. It's lousy. I can't tell you what to do, only you can decide how much you are willing to put up with. Just wanted to tell you my experience with venlafaxine. It kicked my depression's butt a few times, (in retrospect because it switched me into mania.)

Link to comment
Share on other sites

One of the dilemmas is that you were probably already feeling bad to begin with, that's why you're taking the AD.

 

My worst times are always going on an AD, or beginning it cause I'm usually already in a bad mood and everything seems a bit worse. I tend to come off ADs very easily, but I haven't come off of Effexor yet, nor do I plan to....

 

You're on a real small dosage too, nothing to worry about, side effects are quite normal ramping up.

Edited by Derek
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...